Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2004, 3:31 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 3:31 PM MDT (21:31 UTC)
- Expired
- May 11, 2004, 4:15 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KLBF 112131 SVRLBF NEC031-161-112215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 PM MDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 415 PM MDT * AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 22 MILES SOUTH OF GORDON...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN SHERIDAN COUNTY AROUND 340 PM MDT RURAL WESTERN CHERRY COUNTY AROUND 340 PM MDT LAT...LON 4280 10226 4233 10218 4245 10173 4286 10182 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:50 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 11, 1:50 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 PM CDT TUE MAY 11 2004 ...A DANGEROUS SEVERE WEATHER SITUATION SETTING UP FOR WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT... .DISCUSSION... WILL KEEP THIS BRIEF AS CONVECTION IS BEGINNING TO FIRE ACROSS THE WRN ZONES ATTM. .NEAR TERM (TONIGHT THROUGH FRIDAY)...FIRST ON THE SEVERE WEATHER THREAT TONIGHT...CLOUD FREE SKIES ALREADY HAVE ALLOWED TEMPS TO SURGE INTO THE LWR TO MID 80S ACROSS THE ENTIRE FA. WHERE TO START...SVR PARAMETERS VERY FAVORABLE FOR THE WHOLE PLETHORA OF SVR WX. CAPES WELL OVER 2K J/KG ALONG AND AHEAD OF THE FRONT. CINS VERY WEAK ALONG THE LEADING EDGE OF THE DRYLINE AND 0-6KM SHEAR WELL OVER 40+ KTS THIS AFTERNOON. AS OF 19Z DRYLINE ALREADY BEGINNING TO SURGE EWD INTO ERN COLORADO AS EVIDENCED FROM DEW POINTS IN THE 20S AND 30S FROM AKRON SWD. TIME THIS WITH THE ARRIVAL OF THE H5 SHORTWAVE OVER CENTRAL CO ATTM...INITIATION SHOULD START JUST TO OUR WEST AND SW NEAR 20Z WITH THINGS GETTING REAL INTERESTING BY 00Z. AGREE TOTALLY WITH SPC ON TORNADO THREAT LATER THIS EVENING AS 0-2KM HELICITIES ECLIPSE 400 ALONG A LINE FROM OGA TO IML BY 3Z. THIS CORRELATES WELL WITH EHIS BETWEEN 3-4 RIGHT ON TOP OF LBF BY 03Z. IN SHORT...ITS GOING TO GET REAL INTERESTING. TURNING TO THE WINDS TONIGHT...WINDS POST FRONTAL WILL BE TRICKY TONIGHT AND AM CONSIDERING EXTENDING THE WIND ADVZY INTO THE OVERNIGHT HRS FOR NRLY WINDS BEHIND THE FRONT. MESO ETA SFC PRESSURE RISES ARE >9MB/3HR ALONG AND JUST BEHIND THE FRONT...WITH H85 WINDS IN EXCESS OF 40KTS LEADS TO ME TO BELIEVE WE MAY NEED SOME SORT OF HEADLINE. ON WEDNESDAY...SFC FRONT DIVES INTO KANSAS WITH SVR THREAT SHIFTING SOUTH. AFTER MAINLY DRY CONDS ON WEDNESDAY...ANOTHER SHOT OF THUNDERSTORMS WILL BE POSSIBLE WEDS NIGHT NORTH OF THE FRONT. RIGHT NOW BOTH THE GFS AND ETA SOLNS DEVELOP A MCS COMPLEX FROM CENTRAL NEB (GFS) TO KS (ETA). WITH THE FRONT DRAPED ACROSS KANSAS...THE ETA SOLN IS MORE TO MY LIKING. WILL RAMP UP POPS IN THE SOUTH AND DECREASE IN THE NORTH FOR WEDS NIGHT. WILL CONTINUE MENTION OF RAIN SNOW MIX ACROSS THE NWRN ZONES LATE ON WEDS NIGHT AS H85 TEMPS CONTINUE TO SHOW SIGNS OF DIPPING INTO NEGATIVE TERRITORY. FROST/FREEZE NOTION STILL IN THE BACK OF OUR MINDS ON FRIDAY AM AS 1025 HIGH BUILDS OVHD AND SFC DEW POINTS DIP INTO THE UPPR 20S. WILL CONTINUE TO HIGHLIGHT VIA THE HWO. .LONG TERM (SATURDAY THROUGH TUESDAY)...LOW AMPLIFIED RIDGING PREVIOUSLY ADVERTISED IN YESTERDAYS LONG RANGE MODELS HAS FLATTENED SUBSTANTIALLY AND HAS TRANSITIONED TO WSWRLY FLOW INTO THE FIRST PART OF NEXT WEEK. THIS IS A RESPONSE TO THE HUDSON BAY LOW NOT RETREATING NWD AS PREVIOUSLY THOUGHT. WITH THE PERSISTENT WSWRLY FLOW NEXT WEEK AND PERSISTENT LEE TROFING...COULD SEE A REPEAT OF WHAT WE ARE SEEING THIS WEEK...THAT IS...MORE STORMY WEATHER. WILL MAKE SOME MINOR TWEAKS TO THE EXTENDED...MAINLY AFTER SUNDAY...FOR PRECIP CHANCES. WILL TRY TO TIME THIS DIURNALLY FOR LATE AFTERNOON THROUGH LATE EVENING...UNTIL THE SHORTWAVE TIMING BECOMES MORE DEFINED. && .LBF...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH 9 PM CDT FOR ZONES NEZ005>009-024>027-036>038-057>059-069>071 WIND ADVISORY THROUGH 11PM CDT 007-010-028-029. && CLB
Hazardous weather outlook, May 11, 2:35 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT TUE MAY 11 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-121030- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 335 PM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT ...THERE IS A MODERATE RISK FOR SEVERE THU8NDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA WITH THE EXCEPTION OF THE EASTERN PANHANDLE... ...WIND ADVISORY IN EFFECT THIS EVENING FOR THE ENTIRE OUTLOOK AREA... A HIGHLY VOLATILE AND DANGEROUS SITUATION IS DEVELOPING THIS AFTERNOON AND THIS EVENING. SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON...WITH LARGE HAIL BEING THE MAIN THREAT INITIALLY. LATER...DURING THE EARLY EVENING HOURS...AS LOW LEVEL SHEAR INCREASES...THE THREAT FOR TORNADOES WILL GO UP AS WELL. BY LATE EVENING INTO THE OVERNIGHT HOURS...SCATTERED SEVERE THUNDERSTORMS WILL BECOME MORE ORGANIZED WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. A STRONG COLD FRONT WILL BEGIN TO APPROACH WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON. AS THIS FEATURE MOVES INTO MOIST...VERY UNSTABLE AIR...THUNDERSTORMS WILL BEGIN TO FIRE ALONG AND AHEAD OF THE FRONT...OVER THE EASTERN PANHANDLE AND WESTERN PORTIONS OF THE OUTLOOK AREA. BY EVENING...AS AN UPPER LEVEL LOW LIFTS OUT OF THE CENTRAL ROCKIES...INTO THE NORTHERN PLAINS...WIND SHEAR WILL INCREASE...LEADING TO RAPID DEVELOPMENT OF SUPERCELL THUNDERSTORMS. CONCERNING THE WIND ADVISORY...THE SAME A POWERFUL STORM SYSTEM WHICH WILL BRING THE SEVERE WEATHER LATER TODAY IS ALSO CONTINUING TO BRING STRONG AND GUSTY WINDS TO THE OUTLOOK AREA. A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS MUCH OF THE OUTLOOK AREA TODAY. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 WILL OCCUR THIS AFTERNOON. THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO THE OVERNIGHT HOURS BEHIND THE FRONT FOR NORTHERLY WINDS EXPECTED TO BE IN THE 30 TO 40 MPH RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE BUILDING IN BEHIND A STRONG COLD FRONT COULD CAUSE STRONG NORTHWEST WINDS TO OCCUR ON WEDNESDAY. COLD TEMPERATURES MAY AFFECT PARTS OF WESTERN NEBRASKA FRIDAY MORNING WITH THE POTENTIAL FOR CLEAR SKIES AND COLD CANADIAN HIGH PRESSURE TO SETTLE OVER THE OUTLOOK AREA. TEMPERATURES MAY DIP INTO THE MID 30S AND COULD CAUSE AREAS OF FROST IN LOW LYING AREAS FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS AFTERNOON AND THIS EVENING. CAB
In the hours before
Local storm report, May 11, 11:27 AM MDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1227 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 2 N VENANGO 40.79N 102.04W
05/10/2004 1.75 INCH PERKINS NE PUBLIC
&&
CDHLocal storm report, May 11, 12:47 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 4 N LEWELLEN 41.39N 102.14W
05/11/2004 1.00 INCH GARDEN NE PUBLIC
&&
DPLocal storm report, May 11, 3:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT-CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL 2 N VENANGO 40.79N 102.04W
05/11/2004 1.75 INCH PERKINS NE PUBLIC
&&
CLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:31 PM MDT | Severe Thunderstorm Warning | LBF | Perkins | 29 min |
| May 10, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 29 min |
| May 10, 11:15 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 60 min |
| May 10, 11:43 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 17 min |
| May 10, 11:52 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 23 min |
| May 11, 1:30 AM MDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 30 min |
| May 11, 2:08 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 37 min |
| May 11, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.